Administering Narcan during an overdose event: medical experts weigh in
This story is part of a series produced by Voices From The Edge of the Colorado Plateau—a collaborative news initiative from KSUT Public Radio in Ignacio, CO, and KSJD Community Radio in Cortez, CO.
High School students in Durango have been pushing the 9R Board of Education and 9R District administrators for permission to carry an opioid reversal drug called Narcan on campus and during the school day. On January 24, 2023, at a school board meeting, Superintendent Karen Cheser gave her first public remarks about the idea. Allowing students to carry and administer Narcan, she said, might put them in challenging scenarios.
“There are some side effects. Sometimes there is an allergic reaction, and there could be hives, swelling, that kind of thing,” she said. “Also the patient or the person receiving the Naloxone will immediately have withdrawal effects. That's why the training is so critical because some of these people can actually become violent and angry.”
Dr. Cheser raised other concerns in her presentation to the school board on January 24. She referenced a January New York Times article and mentioned xylazine–a veterinary tranquilizer that is increasingly present in recreational drugs. In situations where xylazine is present, she outlined scenarios where administering Narcan might not be advisable.
“If someone administers Naloxone, or Narcan, in that situation, and let’s say the first time it doesn’t work, they try the second time, that can induce fatal vomiting and choking. People could die,” she said.
A Question of Oxygen
We decided to look into this, to see if we could find any disagreement or ambiguity among medical experts when it comes to the risks and benefits of using Narcan in an overdose situation. We learned that while there may be scenarios where Narcan is not effective, from a medical standpoint there was a clear message from all 3 experts: When a person shows signs of an overdose, Narcan should be administered.
Joseph Friedman, who does research on the sociological and medical aspects of the opioid epidemic at UCLA, explained that oxygen is a sort of “bottom line” in overdose events.
“The way that opioids can be fatal is that they slow down the breathing,” said Friedman, who is a researcher at UCLA. “So we call this respiratory depression. You may also notice people's lips start to turn blue, or maybe their fingernails start to turn blue, and that's because they're not getting enough oxygen.”
Friedman walked us through the signs of an overdose when someone is unresponsive.
“You know, (someone is) lying on the floor or slumped over in a chair,” he said. “And you talk to them, and maybe, kind of like push on them and they don't respond, they're not conscious and they're turning blue. Giving them Narcan is probably a good idea.”
Acute Withdrawal Symptoms Are Better Than The Alternative
Don Stader is an addiction and emergency medicine physician, and the executive director of the Colorado-based Naloxone Project. Stader outlined some of the adverse withdrawal effects that can surface when Narcan is administered to someone who has an opioid addiction.
“People oftentimes feel agitated. People oftentimes get sick, they’ll get shaky,” he said. “It's extremely uncomfortable. And within a patient who does have an opioid dependency, they can also be extremely upset or distraught about feeling that poorly.”
Even in situations involving extreme withdrawal symptoms, Stader insisted that it is still preferable to administer Naloxone.
“There’s really no comparison,” he said. “The alternative is someone's going to die, or someone's going to be without oxygen so long that they suffer brain damage, coma, that their life is either altered or their life has ended.”
There are other important things to do during an overdose event. The first person on the scene should call 911 immediately so that emergency medical responders can get to the scene as soon as possible. Someone who is overdosing could choke on vomit. Experts also mentioned that it’s important to monitor the person’s respiration, because if breathing problems resurface, a second dose of Narcan may be necessary.
“If they're vomiting, be sure they're on their left side so that they don't aspirate,” said Teresa Wagner, a Doctor of Public Health and the Director for SaferCare Texas in Fort Worth.
“Of course, you would want to defer to EMS, if they've arrived,” she said. “If the person becomes combative, of course, you would want to take yourself out of that equation and try to be safe. But at the same time, you should continue monitoring (the person) from a distance until EMS can arrive.”
What About Xylazine?
There are substances found in recreational drugs for which Narcan is not effective. Xylazine is a veterinary tranquilizer that is increasingly present in recreational drugs–sometimes in combination with Fentanyl. Narcan will not reverse the effects of a xylazine overdose. But the medical experts we spoke with still recommended administering Narcan in this situation.
“People overdose on the combination of fentanyl and xylazine,” UCLA’s Joseph Friedman said. “Nothing about xylazine (in the person’s system) means you should stop giving Narcan. What is important is giving Narcan and using other life-saving techniques to keep someone alive, because Narcan will not, by itself, fully reverse xylazine overdose, but it will reverse the opioid components of an overdose that involves opioids and xylazine.”
Our sources agreed that responding correctly to an overdose scenario requires some knowledge and training. But they were all in favor of allowing students to carry and administer Narcan.
If these medical experts are correct, in the not-so-distant future, we may view Narcan training for teens the same way we handle CPR training.
“Naloxone is a simple enough drug that we can train adolescents to use this drug and to recognize an overdose,” said Don Stader, of the Colorado Naloxone project.
“Actually, it is not difficult to administer,” said Teresa Wagner, of SaferCare Texas. “Of course, our preference would be that 14-year-olds are not using opioids. But in the event that we are in a situation where that's happening, we'd rather save their lives, than not save their lives.”
“If somebody in public is having an opioid overdose, and Narcan is available, it should be given 100% of the time,” said UCLA’s Joseph Friedman.
Durango’s 9R Board of Education will be hearing from a local group of medical experts very soon. A student-led forum will be held on March 27 from 3-5 pm at the Durango Public Library. The school board will have another opportunity to hear from administrators, law enforcement, health specialists, and students.
For more information about this series, click here.
Copyright 2023 KSJD. To see more, visit KSJD.